A reminder of the commonly used drugs that are potentially ototoxic

Ototoxicity

© Mukhina1 - istock.com

Pharmacy Times, a full-service pharmacy media resource, recently reported on the main drugs that can cause damage to hearing, and highlighted their mechanisms of action.

There are multiple sources of potential damage to hearing including hereditary, congenital, and acquired factors. Acquired causes include noise, physical trauma, and chronic ear infections. The main source of concern for pharmacists is, however, exposure to therapeutic substances.

Some very common drugs are known to have ototoxic potential. Aspirin is possibly the best example. Doses greater than 2.5 grams/day can induce tinnitus or difficulty hearing. Changes in cochlear function associated with the use of salicylates are thought to be reversible within a few days after discontinuation of these compounds.

Other common drugs used for pain, fever and inflammation such as ibuprofen and acetaminophen/paracetamol can also induce tinnitus or difficulties hearing.

Loop diuretics such as furosemide are known for their effects on the kidneys. Interestingly, the effect of these agents is mimicked in the ear and can lead to hearing loss for the duration of treatment. This is why the infusion rate of furosemide is adjusted to prevent this adverse effect.

Two further examples are the broad-spectrum antibiotic aminoglycosides, and antineoplastics. Although these agents are used in a smaller population, their effects can be significant.

Source: Pharmacy Times

C.S.